Share this:
Nikkyuze
@nikkyuze

Posts: 6
Joined: Jun 18, 2017

Indomethacin-responsive headache and stomach pain

Posted by @nikkyuze, Jun 18, 2017

I was diagnosed with chronic migraine but none of the migraine medications where working. I had gotten to the point that I went to the ER for a headache that I had had for almost three weeks. I was given the migraine cocktail and it still didnt do anything for my pain. I tried every triptain and my regular doctor even prescribed me narcotics for the pain. After some research I came across indomethacin responsive headaches and figured why not give it a try and asked my doctor. Amazingly it worked after two days of 50mg four times a day headache gone. My current dose is 75mg extended release three times a day. Now my problem is my guts. I was taking otc prilosec which wasnt working I ended up drinking maalox. Doctor prescribed protonix which helps but stomach still in pain. Does anyone have any experience with these types of headaches or stomach problems associated with indomethacin? I dont want to stop taking the medication because I tried to cut back and as soon as I do I can feel the headache come back. Some info; I take the protonix in the AM before breakfast by itself. I take the indocmethacin with food, I dont take any other NSAIDS as instructed. Thanks

REPLY

@nikkyuze, Hello and welcome to Mayo Clinic Connect! I can’t imagine a headache for three weeks. I’m sorry you are going through this.

I’m asking members @lauriedr @teege1 @lisafl @dawn_giacabazi and @jals to join this conversation. While they haven’t reported specifically migraines they have all talked about managing chronic headaches.

Have you talked to your pharmacist or primary care provider about you stomach issues while taking this medication?

@jamienolson

@nikkyuze, Hello and welcome to Mayo Clinic Connect! I can’t imagine a headache for three weeks. I’m sorry you are going through this.

I’m asking members @lauriedr @teege1 @lisafl @dawn_giacabazi and @jals to join this conversation. While they haven’t reported specifically migraines they have all talked about managing chronic headaches.

Have you talked to your pharmacist or primary care provider about you stomach issues while taking this medication?

Jump to this post

Yes. We are working on some options but insurance is lacking since they don't cover any proton pump inhibitors or any other meds except cytotec

Hi nikkyuze,
I have been a migraine victim since my car accident in 1998. Post concussion syndrome plagued me for many years. After trying many drugs many side effects and a whole lot of ER visits, resulting in nerve block injections to my upper and lower occipitals. I finally with the help of Mayo Clinic found a drugs that works fantastic for me. Frova (Frovatriptan) is used at the first signs of a headache. 99% of the time it stops it at the first does. Twice I had to take a second dose 1 hour after the first. I take Trileptal as a preventive which controls migraines and seizures (both with or without auras). No stomach upset, no nasty side effects. Quick nap and I am completely functional and have gone back to work am hour after taking it (without any alter mental status). This is important as you know, so many medications used to treat can make you very sleepy, utter your mental status and leave you unfunctional for hours or days.

Sadley the indomethacin is quite known for its intolerance. I pray you find the right combination soon.

Dawn

@dawn_giacabazi

Hi nikkyuze,
I have been a migraine victim since my car accident in 1998. Post concussion syndrome plagued me for many years. After trying many drugs many side effects and a whole lot of ER visits, resulting in nerve block injections to my upper and lower occipitals. I finally with the help of Mayo Clinic found a drugs that works fantastic for me. Frova (Frovatriptan) is used at the first signs of a headache. 99% of the time it stops it at the first does. Twice I had to take a second dose 1 hour after the first. I take Trileptal as a preventive which controls migraines and seizures (both with or without auras). No stomach upset, no nasty side effects. Quick nap and I am completely functional and have gone back to work am hour after taking it (without any alter mental status). This is important as you know, so many medications used to treat can make you very sleepy, utter your mental status and leave you unfunctional for hours or days.

Sadley the indomethacin is quite known for its intolerance. I pray you find the right combination soon.

Dawn

Jump to this post

I was diagnosed with hemicrania continua from research I've done it only responds to indomethacin. I've used maxalt, imatrex, and amerge which work on my migraines but not on this headache. I have also tried several preventatives; topamax(nasty side effects) and the tricyclic antidepressant pamelor( bad withdrawal if I was late taking it) I am currently taking zonagran 100mg for migraine prevention and have only had one migraine. It's the HC that's causing me problems. My HC headache doesn't stop unless I take the indomethacin. 

@nikkyuze,
I thought your questions about indomethacin would benefit from the input of a Mayo Clinic pharmacist. This is information she offers:

“Gastrointestinal side effects of NSAIDs like indomethacin tend to be dose related. Have you been tried on a lower dose of Indocin? I am wondering if a lower dose and/or using the immediate release instead of the sustained release formulation might provide relief with less side effects. Your doctor could have you taper slowly down to the lowest dose that provides relief. Doses of indomethacin immediate release 25 mg taking with each meal have been shown effective. Indomethacin suppositories could be tried although there is conflicting data regarding whether these would have less GI adverse effects. Celebrex may be another option. It would be easier on your “guts” but may not be quite as effective as the indomethacin. I hope you can get some relief. I can imagine how frustrating it would be to have to balance the symptoms of hemicranias continua with the side effects of treatment. Be sure to communicate with your care provider regarding the gut pain you are experiencing.”

@nikkyuze, have you talked to your doctor about trying a different dosage?

@colleenyoung

@nikkyuze,
I thought your questions about indomethacin would benefit from the input of a Mayo Clinic pharmacist. This is information she offers:

“Gastrointestinal side effects of NSAIDs like indomethacin tend to be dose related. Have you been tried on a lower dose of Indocin? I am wondering if a lower dose and/or using the immediate release instead of the sustained release formulation might provide relief with less side effects. Your doctor could have you taper slowly down to the lowest dose that provides relief. Doses of indomethacin immediate release 25 mg taking with each meal have been shown effective. Indomethacin suppositories could be tried although there is conflicting data regarding whether these would have less GI adverse effects. Celebrex may be another option. It would be easier on your “guts” but may not be quite as effective as the indomethacin. I hope you can get some relief. I can imagine how frustrating it would be to have to balance the symptoms of hemicranias continua with the side effects of treatment. Be sure to communicate with your care provider regarding the gut pain you are experiencing.”

@nikkyuze, have you talked to your doctor about trying a different dosage?

Jump to this post

I was taking 50mg ir four times a day prior to switching to the 75mg extended release three times a day

Please login or register to post a reply.